Myocarditis in Duchenne Muscular Dystrophy after Changing Steroids

Abdul Rahman A. Abutaleb, Elizabeth M. McNally, Sadiya S. Khan, Allen S. Anderson, James C. Carr, Jane E. Wilcox

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Importance: Cardiac dysfunction is a leading cause of morbidity and mortality in Duchenne muscular dystrophy (DMD). This case highlights the importance of steroids in treating cardiac complications of DMD and the dangers of discontinuing or switching between steroid classes. Objective: To recognize the presentation of acute myocardial inflammation, or dystrophinitis, in DMD, which presents as myocarditis and to treat the myocardial inflammation and dilated cardiomyopathy associated with DMD through guideline-directed medical therapy, steroids, and serial surveillance for cardiac dysfunction. Design, Setting, and Participant: A case report of an 18-year-old patient with DMD and with steroid withdrawal-induced myocarditis followed up for 3 years to observe for cardiac function recovery and the natural history of cardiomyopathy in DMD, who was hospitalized in the cardiac care unit and followed up between November 3, 2016, and March 27, 2017. Exposures: Switching from deflazacort to underdosed prednisone for 7 days. Main Outcomes and Measures: Increased myocardial inflammation, edema, and fibrosis after stopping deflazacort abruptly. Results: An 18-year-old male patient with DMD presented to the emergency department with acute-onset chest pain. Ischemic changes were present on electrocardiogram, and elevated cardiac enzymes were detected. Depressed cardiac function and potential evidence of inflammation were seen on cardiac magnetic resonance (CMR) imaging, characterized by elevated T2 values and late gadolinium enhancement. These findings were all consistent with acute myocarditis but without a viral prodrome. Several days prior to presentation, the patient's deflazacort was abruptly discontinued and converted to an equivalent dose of prednisone. After restarting deflazacort, his symptoms improved, and subsequent CMR showed resolution of myocardial edema and improved left ventricular function. Conclusions and Relevance: This case highlights adverse effects associated with changing between corticosteroid classes in DMD cardiomyopathy and also demonstrates the utility of CMR in detecting myocardial inflammation and monitoring response to treatment..

Original languageEnglish (US)
Pages (from-to)1006-1010
Number of pages5
JournalJAMA Cardiology
Volume3
Issue number10
DOIs
StatePublished - Oct 2018

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Myocarditis in Duchenne Muscular Dystrophy after Changing Steroids'. Together they form a unique fingerprint.

Cite this